MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. 3DMAX; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. 3DMAX; SURGICAL MESH
Catalog Number 0115322
Medical Device Problem Codes Defective Device (2588); Detachment of Device or Device Component (2907); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abdominal Pain (1685); Abscess (1690); Adhesion(s) (1695); Unspecified Infection (1930); Inflammation (1932); Disability (2371)
Date of Event 11/29/2014
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the information provided, we are unable to determine to what extent, if any the bard device may have caused or contributed to the events as alleged by the patient¿s attorney.The information provided alleges that the patient underwent an additional surgery to remove the 3dmax after being admitted to the hospital exhibiting symptoms including nausea, persistent vomiting, abdominal pain, and an abdominal mass.The explanting surgeon noted "lots of adhesions" and abscess fluid.The 3dmax was described as "floating inside." medical records are not available at this time.Adhesions are a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the instructions-for-use as a possible complication.Regarding infection the warning section of the instructions-for-use states, ¿if an infection develops, treat the infection aggressively.The prosthesis may not have to be removed.An unresolved infection, however, may require removal of the prosthesis.¿ should additional information be provided a supplemental emdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Device not returned.
 
Event or Problem Description
The following was alleged by the patient's attorney: (b)(6) 2003: the patient underwent surgery for repair of a right inguinal hernia.A bard/davol 3dmax, reference number 0115322, lot number 41fmdd04 was implanted to repair the hernia defect.(b)(6) 2014: the patient underwent an additional surgery to remove the 3dmax after being admitted to the hospital exhibiting symptoms including nausea, persistent vomiting, abdominal pain, and an abdominal mass.As reported, the explanting surgeon noted "lots of adhesions" and abscess fluid and the 3dmax was described as "floating inside." as alleged, the patient was injured severely and permanently and has suffered an will continue to suffer physical pain due to the alleged defective 3dmax.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Addendum to the previous information.This supplemental emdr is being sent to provide the correct lot number for the 3dmax device.
 
Event or Problem Description
The following was alleged by the patient's attorney: (b)(6) 2003: the patient underwent surgery for repair of a right inguinal hernia.A bard/davol 3dmax, reference number 0115322, lot number 41fmdd04 was implanted to repair the hernia defect.(b)(6) 2014: the patient underwent an additional surgery to remove the 3dmax after being admitted to the hospital exhibiting symptoms including nausea, persistent vomiting, abdominal pain, and an abdominal mass.As reported, the explanting surgeon noted "lots of adhesions" and abscess fluid and the 3dmax was described as "floating inside." as alleged, the patient was injured severely and permanently and has suffered an will continue to suffer physical pain due to the alleged defective 3dmax.Addendum per additional information provided: (b)(6) 2003 - patient was diagnosed with right inguinal hernia thereby underwent laparoscopic repair with the implant of 3dmax.Per operative notes, ¿patient has a pantaloon hernia which includes a direct and indirect component.A 3dmax mesh is inserted into the preperitoneal space, deployed in the inguinal region, and stapled in place with a protack instrument.¿ (b)(6) 2014 - patient had abdominal pain and intra-abdominal abscess.(b)(6) 2014 - patient was diagnosed with cystic mass on right abdominal cavity and abscess cavity of right lower abdominal area with infected graft thereby underwent removal of mesh.Per operative notes, ¿adhesions were taken down, then the mass was identified and was separated from the intestines.The drainage of all the abscess and the graft floating inside was also removed.¿ attorney alleges that the patient had abscess, infection, pain, hernia recurrence, inflammatory cell infiltration, hemorrhage and emotional injuries.
 
Additional Manufacturer Narrative
Based on the information provided we are unable to determine to what extent, if any the bard device may have caused or contributed to the events as alleged by the patient¿s attorney.The information provided alleges that the patient underwent an additional surgery to remove the 3dmax after being admitted to the hospital exhibiting symptoms including nausea, persistent vomiting, abdominal pain, and an abdominal mass.The explanting surgeon noted "lots of adhesions" and abscess fluid.The 3dmax was described as "floating inside." medical records are not available at this time.Adhesions are a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the instructions-for-use as a possible complication.Regarding infection the warning section of the instructions-for-use states, ¿if an infection develops, treat the infection aggressively.The prosthesis may not have to be removed.An unresolved infection, however, may require removal of the prosthesis.¿ addendum #1: h11: addendum to the previous information.This supplemental emdr is being sent to provide the correct lot number for the 3dmax device.Addendum #2: h11: this supplemental emdr is submitted to document additional information provided and to correct the expiry date, pma/510(k) and manufacturing date.Based on the additional information received, there is no change to the initial determination, no conclusions can be made.Per medical records review, about 11 years 9 months post implant of 3dmax, patient was diagnosed with infection, inflammation, adhesions, abscess and abdominal pain thereby underwent mesh removal.The instructions-for-use supplied with the device list inflammation as a possible complication.A review of the manufacturing records was performed and found that the lot was manufactured to specification.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
3DMAX
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7289989
Report Number1213643-2018-00353
Device Sequence Number19331219
Product Code FTL
UDI-Device Identifier00801741030772
UDI-Public(01)00801741030772(17)050628(10)41FMDD04
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K081010
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2014
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/28/2005
Device Catalogue Number0115322
Device Lot Number41FMDD04
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/02/2018
Supplement Date Received by Manufacturer10/02/2018
10/01/2024
Initial Report FDA Received Date02/22/2018
Supplement Report FDA Received Date10/24/2018
10/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/16/2002
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Disability; Required Intervention;
Patient Age44 YR
Patient SexMale
Patient Weight82 KG